Street drug ‘tranq’ potentially affecting teens, babies
ALBUQUERQUE, N.M. — First responders are up against the unknown every day.
Every call, and every patient, is different for first responders. Even overdose calls, which come in daily for AFR.
“What we do know is that we’re encountering overdoses at the same level, it’s just we’re having to treat them in a different fashion,” said Battalion Chief Chris Ortiz, EMS Division chief within AFR.
Ortiz says AFR responds to around 650 overdoses every year. That has stayed about the same in 2023, but he says what’s increasing is the number of patients not responding to Narcan.
Narcan is a medication that can almost immediately reverse an opioid overdose. So that tells them a newer street drug, tranq, is likely popping up in more of the local drug supply.
“Albuquerque still has a problem with fentanyl, we still have a problem with methamphetamines. And the fact that now xylazine is and pretty much any drug that we could encounter, we have to just really be prepared to handle the polysubstance overdose, and be able to treat our patients appropriately,” said Ortiz.
So crews are sticking to basics – keeping the patient breathing, still using Narcan to combat other potential opioids the patient might have taken, and trying to educate crews and the public.
“The key is one pill can kill. And that’s just the way we need to remember it,” said Ortiz.
AFR leaders recommend talking to your kids about drugs and drug use, keeping all medications, prescription or illicit, away from teenagers and babies, and keeping Narcan in your home in case of an emergency.